A significant amount of people are predisposed, or inclined, to become addicted when they start to abuse prescription drugs after a legitimate prescription was written for them by their doctor. The prescription may have been written due to chronic pain, injury, surgery or depression. Prescription drug abuse is increasing. Drug-seeking behaviors are the primary warning signs of prescription drug abuse, regardless of the chemical makeup of the medication. These behaviors include:
- Frequent requests for refills from physicians
- Losing prescriptions and requesting replacements regularly
- Crushing or breaking pills
- Stealing or borrowing prescription medications from family members, friends or co-workers
- Consuming prescriptions much faster than indicated
- Visiting multiple doctors for similar conditions
- Inconsistent answers to questions about prescription usage
- Stealing or forging prescriptions
- Consuming over-the-counter drugs for the same conditions that a doctor has prescribed other medication
- Ordering prescription medications over the internet
Commonly abused classes of prescription drugs include opioids (for pain), central nervous system (CNS) depressants (for anxiety and sleep disorders), and stimulants (for ADHD and narcolepsy).
Prescription Drug Abuse Effects
- Masking or numbing of positive and negative emotions, so that the person appears “flat”
- Occupational problems, lowered productivity, decreased motivation, unemployment
- Decreased academic performance
- Financial and legal problems
- Psychological, or mental, problems
- High-risk behaviors resulting from compromised, or poor, judgment
- Moving from abusing prescription drugs to illegal drugs
- Engaging in illegal activities
- Increased motor vehicle accidents
- Withdrawal symptoms
- Organ damage
Street names of abused prescription drugs include: oxy, percs, cotton, hillbilly, dreamer, first line, god’s drug, M, morpho, vitamin M and white stuff.
Those showing symptoms of overdose need urgent medical help (call 911 immediately). A drug called naloxone can be given to reverse the effects of an opioid overdose and prevent death — but only if it is given in time and correctly. Naloxone is available as an easy-to-use nasal spray called Nasal Narcan. It is often carried by emergency first responders.
Partnership Carson City provides free, convenient naloxone trainings and the product; contact us to find out more about the next training.
(Sources: Timberline Knolls, NIDA)